January 1982

Apnea Associated With Theophylline Withdrawal in a Term Neonate

Author Affiliations

Boston City Hospital Boston; Framingham, Mass; Framingham Union Hospital Framingham, Mass

Am J Dis Child. 1982;136(1):73-74. doi:10.1001/archpedi.1982.03970370075021

Asthma complicates between 0.4% and 1.3% of all gestations.1 Theophylline is the mainstay of outpatient treatment. Caffeine from coffee, tea, or cola is ingested by 95% of all women during their pregnancies; it is often found in cord blood, with mean values of 1.0 to 1.6 μg/mL of whole blood, and levels greater than 3 μg/mL were found in 13% of the women studied in one survey.2

Despite the frequent use of caffeine and theophylline, to our knowledge signs of neonatal withdrawal have not yet been reported. We studied a newborn with apnea that was possibly related to withdrawal of theophylline.

Report of a Case.—A 3,000-g child was born after a 37½-week gestation to a 34-year-old woman. The pregnancy was complicated by maternal asthma. Medications taken daily during pregnancy included 300 mg of hydrous aminophylline (Aminodur Dura-tabs, two tablets thrice daily), a combination of 50 mg of

First Page Preview View Large
First page PDF preview
First page PDF preview